Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 3, 2021Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 3, 2021, 6:29 PM MDT for Blaine County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 6:29 PM MDT (00:29 UTC)
Expired
Aug 3, 2021, 7:00 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 169 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS85 KTFX 040029
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
629 PM MDT Tue Aug 3 2021

MTZ047-040100-
Blaine-
629 PM MDT Tue Aug 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLAINE COUNTY...

At 629 PM MDT, a strong thunderstorm was located 18 miles north of
Harlem, or 23 miles northeast of Chinook, moving southeast at 20 mph.

Brief heavy rain and winds in excess of 30 mph are possible with 
this storm.

This storm will remain over mainly rural areas of northeastern Blaine
County.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4878 10899 4891 10881 4874 10840 4853 10867
TIME...MOT...LOC 0029Z 311DEG 18KT 4880 10882 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:15 PM MDT, 14 minutes earlier.

Area forecast discussion, Aug 3, 6:15 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
615 PM MDT Tue Aug 3 2021

...UPDATED AVIATION SECTION...

.SYNOPSIS...

Smoky and hazy skies continue today, but some improvement is
expected as northwest winds bring less smoky air into the region.
Dry and breezy conditions are expected tomorrow, with an isolated
shower or thunderstorm across the plains. A cooler, wetter pattern
is expected for this weekend.

&&

.DISCUSSION...

After an unusually wet August day yesterday, drier weather has
arrived for most of North-Central and Southwestern Montana today
as winds turned out of the northwest. A few light rain showers
have lingered across parts of eastern Fergus and Blaine counties,
but these rain showers have generally been light. These rain
showers will continue to diminish through the afternoon. However,
as these end, there will be the chance for a few isolated showers
and thunderstorms to pop up over the mountains, especially along
the Rocky Mountain Front and across Southwestern Montana as skies
clear and moisture leftover from yesterdays showers and storms
evaporates. Otherwise, the rest of today should be relatively
quiet, with temperatures reaching the mid 80s to low 90s with
light winds.

A weak upper level shortwave will begin to push into the area
tomorrow, which will bring some increased winds to the area,
especially along the Hi-Line. In addition to the winds, there may
be just enough moisture, lift, and instability to trigger a few
afternoon showers and thunderstorms across the North-Central
Plains. However, before getting hopes too high for additional
rainfall, the lower levels of the atmosphere will be very dry
tomorrow, and any precipitation from showers and thunderstorms
will be on the low side, and most showers and thunderstorms will
likely produce more wind than rain.

There will be no rest for the weary as we head into Thursday and
Friday, as yet another upper level trough pushes into the area,
bringing another round of showers and thunderstorms. These showers
and storms should be mostly confined to Southwestern Montana
during the day on Thursday, but will begin to spread northeastward
into North-Central Montana Thursday night and into Friday.

As we head towards the weekend, the overall pattern looks to be
unsettled, breezy, and cooler than average. Showers and
thunderstorms appear to be possible just about every day from
Friday through Monday. Ludwig

&&

.AVIATION...
615 PM MDT Tue Aug 3 2021 (04/00Z TAF period)

VFR/MVFR visibility due to hazy skies from wildfire smoke will
persist through at least 06Z, then visibility will mostly be VFR
with slightly less hazy skies. Otherwise, skies will become mostly
clear from the west through 06Z with decreasing northwest winds. A
disturbance will then bring a chance for isolated showers and
thunderstorms to most terminals after 21Z, with erratic wind gusts
being the main threat. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

After many areas saw beneficial wetting rains yesterday, a return
to mostly dry and breezy conditions is expected on Wednesday. A
few showers and thunderstorms will remain possible, but any shower
or thunderstorm is more likely to produce gusty winds than wetting
rainfall. After some quieter fire weather Thursday and Friday,
winds are expected to increase this weekend, with some potential
for critical fire weather conditions Saturday and Sunday. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  93  55  93 /  10  20  20  10
CTB  54  90  53  91 /  10  20  20  10
HLN  61  95  60  94 /   0  20  10  20
BZN  53  90  54  91 /   0  20   0  20
WYS  41  80  42  82 /  20  20  10  30
DLN  51  87  52  86 /  10  10   0  40
HVR  59  92  58  94 /  10  20  20   0
LWT  56  88  56  91 /  10  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 3, 6:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
629 PM MDT Tue Aug 3 2021

MTZ047-040100-
Blaine-
629 PM MDT Tue Aug 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLAINE COUNTY...

At 629 PM MDT, a strong thunderstorm was located 18 miles north of
Harlem, or 23 miles northeast of Chinook, moving southeast at 20 mph.

Brief heavy rain and winds in excess of 30 mph are possible with
this storm.

This storm will remain over mainly rural areas of northeastern Blaine
County.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4878 10899 4891 10881 4874 10840 4853 10867
TIME...MOT...LOC 0029Z 311DEG 18KT 4880 10882

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 4, 2:35 PM MDTRed Flag WarningTFXBroadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 3 more33 hr
Aug 4, 3:03 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 4, 3:18 PM MDTSevere Thunderstorm WarningTFXGlacier42 min
Aug 4, 3:36 PM MDTSpecial Weather StatementTFXCascade24 min
Aug 4, 3:44 PM MDTSpecial Weather StatementTFXGlacier31 min
Aug 4, 3:55 PM MDTSevere Thunderstorm WarningTFXGlacier12 min
Aug 4, 3:59 PM MDTSpecial Weather StatementTFXGlacier46 min
Aug 4, 4:09 PM MDTSpecial Weather StatementTFXToole51 min
Aug 4, 4:13 PM MDTSpecial Weather StatementTFXCascade32 min
Aug 4, 4:14 PM MDTSpecial Weather StatementTFXCascade31 min
Aug 4, 4:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 4:18 PM MDTSpecial Weather StatementTFXLewis and Clark27 min
Aug 4, 4:23 PM MDTSpecial Weather StatementTFXPondera37 min
Aug 4, 4:26 PM MDTSpecial Weather StatementTFXGlacier49 min
Aug 4, 4:41 PM MDTSpecial Weather StatementTFXCascade49 min
Aug 4, 4:45 PM MDTSpecial Weather StatementTFXTeton45 min
Aug 4, 4:47 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 4, 4:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Aug 4, 4:51 PM MDTSpecial Weather StatementTFXGlacier24 min
Aug 4, 4:53 PM MDTSpecial Weather StatementTFXToole37 min
Aug 4, 4:56 PM MDTSpecial Weather StatementTFXToole34 min
Aug 4, 4:57 PM MDTSpecial Weather StatementTFXPondera33 min
Aug 4, 5:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 4, 5:11 PM MDTSpecial Weather StatementTFXMeagher34 min
Aug 4, 5:17 PM MDTSpecial Weather StatementTFXGlacier28 min
Aug 4, 5:18 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 4, 5:23 PM MDTSpecial Weather StatementTFXTeton37 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXLiberty50 min
Aug 4, 5:32 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 5:37 PM MDTSpecial Weather StatementTFXTeton23 min
Aug 4, 5:42 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 5:50 PM MDTSpecial Weather StatementTFXToole40 min
Aug 4, 5:57 PM MDTSpecial Weather StatementTFXCascade33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.